Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 25, 2016, 7:33 PM EDT for Erie County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2016, 7:33 PM EDT (23:33 UTC)
- Expired
- Aug 25, 2016, 8:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Buffalo, NY
County Erie County, NY
The radar
The Buffalo radar (KBUF), 23 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
066
WWUS81 KBUF 252333
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
733 PM EDT THU AUG 25 2016
NYZ001-002-010>012-019-020-085-260030-
SOUTHERN ERIE-CATTARAUGUS-ORLEANS-CHAUTAUQUA-NIAGARA-WYOMING-NORTHERN
ERIE-GENESEE-
733 PM EDT THU AUG 25 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ERIE...SOUTHERN
NIAGARA...WESTERN GENESEE...NORTHERN CATTARAUGUS...WESTERN WYOMING...
NORTHEASTERN CHAUTAUQUA AND SOUTHWESTERN ORLEANS COUNTIES...
AT 731 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES WEST OF NIAGARA FALLS TO NEAR
SILVER CREEK TO NEAR FALCONER. MOVEMENT WAS EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BUFFALO...CHEEKTOWAGA...NIAGARA FALLS...WEST SENECA...
NORTH TONAWANDA...CLARENCE...LOCKPORT...LACKAWANNA...
KENMORE AND DEPEW.
THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 58 AND 48A.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4234 7865 4230 7921 4259 7920 4267 7912
4273 7908 4276 7898 4280 7892 4284 7893
4293 7890 4296 7893 4299 7901 4302 7902
4306 7900 4308 7908 4316 7904 4322 7841
4254 7832 4227 7831
TIME...MOT...LOC 2331Z 269DEG 27KT 4308 7919 4254 7911 4218 7915
$$
WOODWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 25, 4:42 PM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 25, 4:42 PM EDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 442 PM EDT THU AUG 25 2016 .SYNOPSIS... A mid-level trough and weak cold front will bring scattered showers and thunderstorms across the region through the first half of tonight before rain tapers off from west to east overnight. High pressure will then build into the region for Friday and Saturday with a return to dry weather while temperatures remain above normal. A weak cold front may produce a few isolated showers and thunderstorms late Sunday before high pressure returns for early next week. && .NEAR TERM /THROUGH FRIDAY/... Radar imagery showing a large cluster of showers and thunderstorms just upstream stretching from Hamilton to London, but the track of this activity will keep it mainly over Lake Ontario and across southern Ontario with just a few scattered showers clipping the Niagara Frontier. Elsewhere, it will remain mainly dry through early evening, although a few isolated showers may develop along a convergence zone just inland from the south shore of Lake Ontario, and also across the higher terrain of the Southern Tier where instability continues to grow. This evening, the main focus shifts toward an approaching weak frontal boundary and several weak mid-level waves rippling long it to our northwest. Convective initiation across southeast Michigan and southern Ontario this afternoon is occuring ahead of one of these weak shortwaves, and on the nose of the associated low-level moisture advection. By this evening, this area of enhanced moisture convergence will move across western NY and into central NY as the parent shortwave slides across the region. Expect ongoing showers and thunderstorms to evolve eastward, with likely some weakening or breaking up as they cross Lake Erie with the lake-stabilized airmass indicated by the lack of CU of visible satellite. The cumulus field across western NY is allowing for some broken sunshine to heat and destabilize the airmass, with MLCAPE values to around 1000 J/kg and LI values to around -4C. As the better forcing crosses Lake Erie and into western NY, expect convection will re-initiate along the residual lake breeze boundaries, especially for areas south of Buffalo across the Southern Tier. Have maintained a likely pop for this area south of Thruway, with the timing mainly after 6pm this evening, with the most widespread coverage occuring between 8pm and midnight. There is a chance for showers and thunderstorms across the Niagara Frontier to Rochester to the Tug Hill region for this evening as well, but it remains unclear how widespread the coverage will be for this area. Further north from Watertown to the Saint Lawrence should see a mostly dry evening with just a slight chance of showers overnight as much of the activity stays to the south. With regard to any severe weather potential, deep layer shear will increase to around 35 knots this evening with the approaching front and storm motions will be a quick 30 to 40 knots off to the east. The best mix of instability, shear and forcing appears to move across northeast OH and northwest PA, however our western Southern Tier will be on the edge of these prime conditions and thus would not rule out a few strong to severe thunderstorms producing strong to damaging wind gusts. As these storms evolve eastward toward the Genesee Valley and Finger Lakes region they should slowly weaken with time as we get later into the evening and lose instability. Overnight, showers will diminish in coverage and track eastward out of the forecast area. With plentiful low-level moisture remaining in place behind the frontal passage, especially across western NY (particularly Buffalo) which received rainfall last night, in addition to any new rainfall this evening, expect patchy to areas of fog to develop overnight. Temperatures will be slow to fall overnight only reaching the upper 60s to low 70s by morning. A few showers may linger in the North Country by Friday morning with mainly dry but overcast conditions behind the frontal boundary for the rest of the forecast area. We will then see clearing from northwest to southeast from mid to late morning through the early afternoon as drier air and subsidence behind the wave accompany diurnal mixing to help skies clear out. High temperatures won't be dramatically cooler, in the low to mid 80s, but it will be less humid than today as dew points fall into the low 60s with a few upper 50s readings in the higher terrain. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... Shortwave ridging building over the region will allow surface high pressure to build over Western and North Central New York at the beginning of the period. Larger-scale subsidence will keep the area dry with mainly clear skies expected Friday night and mostly sunny conditions for Saturday. The mostly clear skies will allow for cooler temperatures Friday night with lows in the upper 50s to lower 60s, perhaps a few lower to mid 50s in the normally cooler locations across the Southern Tier and east of Lake Ontario. Seasonal temperatures in the upper 70 to mid 80s expected for Saturday. A weak shortwave riding the periphery of the upper high centered over the southern U.S. will lift up though Michigan into southern Ontario Saturday night into Sunday. This should allow for an increase in mid/high level cloudiness, with the latest model forecast soundings keeping lower levels dry. A warm front will lift through the eastern Great Lakes Sunday in advance of a stronger upper trough working through the Upper Midwest and western Great Lakes. This will bring the risk for a few diurnally driven showers and thunderstorms for inland areas Sunday afternoon. Sunday should be the hottest day of the period with 850 mb temperatures nearing +20C. This will translate into highs in the upper 80s across the higher terrain to the lower 90s across the lake plains. By Sunday night the approaching upper trough, favorable right entrance region forcing, and associated cold front working through will expand the risk for convection across the entire area. && .LONG TERM /MONDAY THROUGH THURSDAY/... As we move into the new week, the aforementioned upper trough and associated cold front cross the forecast area Monday. We will see chances for showers and thunderstorms taper off from west to east through the day as nominally cooler but considerably drier air filters in from Canada and surface high pressure moves overhead. After Monday night, a decent amount of uncertainity creeps into the forecast, as the next shortwave upstream scrapes along the top of the mid-level ridging parked over the Ohio Valley and Mid-Atlantic states. Global models differ on the strength both of this ridging and the shortwave and the associated surface cold front...but in either case given the prevailing WNW flow across the Great Lakes, this feature will not have a lot of moisture to work with and as such will stick with just a slight chance of showers for Tuesday. The slight chance of showers forecast will continue into Wednesday, as global models once again suggest potential for showers, but for very different reasons, with the ECMWF suggesting lingering showers along the slower cold front, while the GFS is quicker to swing a warm front northwards towards the area by midweek. Regarding temperatures, with the cool front moving through Sunday night/Monday, we should see readings drop back closer to normal on Monday, with highs in the lower 80s. However, with a generally flat upper level pattern in place across the country and a jet stream solidly confined to north of the border for the foreseeable future, temperatures are likely to remain above average well into next week, with highs in the low to mid 80s and lows in the low to mid 60s, or around 5 degrees above average, through much of the week. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... Mainly VFR conditions will persist through early evening with a mix of diurnal cumulus and mid/high clouds. Another round of scattered showers and thunderstorms, some of which could produce strong wind gusts mainly across the Southern Tier, will cross the region this evening. Stronger cells will create localized MVFR/IFR conditions, however will be to scattered in nature to advertise this in the TAFs. The combination of this morning's rainfall and any additional rainfall this evening will combine with lingering low-level moisture behind the cold front overnight to produce areas of fog and low stratus across the region. IFR cigs and vsbys will be most likely at JHW, but is certainly possible at BUF, ROC and IAG which received heavy rainfall this morning. Watertown will be most likely to remain just MVFR with low stratus behind the front. Morning fog and stratus will clear from northwest to southeast on Friday, giving way to a VFR afternoon. Outlook... Friday night thru Sunday...Mainly VFR. Monday... Mainly VFR with a chance of showers and thunderstorms. Tuesday...VFR. && .MARINE... Moderate southwesterly winds will continue at the northeast end of Lakes Erie and Ontario through early evening. Winds will approach, but are expected to fall just short of Small Craft Advisory levels. A cold front will ease its way across the Lower Lakes tonight. This feature will bring a few rounds of scattered showers and thunderstorms through tonight, which may produce locally higher winds and waves. After this high pressure will build across the region with fair weather and fine boating conditions expected for Friday and Saturday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...CHURCH/HITCHCOCK NEAR TERM...CHURCH/HITCHCOCK SHORT TERM...TMA LONG TERM...WOOD AVIATION...CHURCH/HITCHCOCK MARINE...CHURCH/HITCHCOCK
Hazardous weather outlook, Aug 25, 3:17 PM EDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 317 PM EDT THU AUG 25 2016 NYZ001>004-010>014-021-085-261930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-WYOMING- LIVINGSTON-ONTARIO-ALLEGANY-SOUTHERN ERIE- 317 PM EDT THU AUG 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON THROUGH THE FIRST HALF OF TONIGHT. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...ALTHOUGH AN ISOLATED STORM WITH STRONG WINDS AND HAIL CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ019-020-261930- CHAUTAUQUA-CATTARAUGUS- 317 PM EDT THU AUG 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING. THERE IS A SLIGHT CHANCE THAT A FEW OF THESE STORMS MAY BECOME SEVERE WITH LOCALLY STRONG WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ005>008-261930- NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- 317 PM EDT THU AUG 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-261930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 317 PM EDT THU AUG 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO CROSS THE LOWER GREAT LAKES THROUGH THE FIRST HALF OF TONIGHT. A FEW OF THESE STORMS MAY CONTAIN GUSTY WINDS AND LOCALLY HIGHER WAVES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
In the hours before
Special weather statement, Aug 25, 6:31 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 631 PM EDT THU AUG 25 2016 NYZ012-020-021-085-252300- ALLEGANY-SOUTHERN ERIE-CATTARAUGUS-WYOMING- 631 PM EDT THU AUG 25 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ERIE...NORTHEASTERN CATTARAUGUS...NORTHWESTERN ALLEGANY AND SOUTHWESTERN WYOMING COUNTIES... AT 630 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SPRINGVILLE...OR 17 MILES SOUTH OF HAMBURG...MOVING EAST AT 25 MPH. WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SPRINGVILLE...ARCADE...RUSHFORD...EAST CONCORD...CHAFFEE... ASHFORD HOLLOW...CONCORD...YORKSHIRE...SARDINIA AND EAGLE. LAT...LON 4239 7880 4257 7883 4266 7827 4239 7823 TIME...MOT...LOC 2230Z 263DEG 20KT 4249 7872 WOOD
Special weather statement, Aug 25, 7:33 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
733 PM EDT THU AUG 25 2016
NYZ001-002-010>012-019-020-085-260030-
SOUTHERN ERIE-CATTARAUGUS-ORLEANS-CHAUTAUQUA-NIAGARA-WYOMING-NORTHERN
ERIE-GENESEE-
733 PM EDT THU AUG 25 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ERIE...SOUTHERN
NIAGARA...WESTERN GENESEE...NORTHERN CATTARAUGUS...WESTERN WYOMING...
NORTHEASTERN CHAUTAUQUA AND SOUTHWESTERN ORLEANS COUNTIES...
AT 731 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES WEST OF NIAGARA FALLS TO NEAR
SILVER CREEK TO NEAR FALCONER. MOVEMENT WAS EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BUFFALO...CHEEKTOWAGA...NIAGARA FALLS...WEST SENECA...
NORTH TONAWANDA...CLARENCE...LOCKPORT...LACKAWANNA...
KENMORE AND DEPEW.
THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 58 AND 48A.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4234 7865 4230 7921 4259 7920 4267 7912
4273 7908 4276 7898 4280 7892 4284 7893
4293 7890 4296 7893 4299 7901 4302 7902
4306 7900 4308 7908 4316 7904 4322 7841
4254 7832 4227 7831
TIME...MOT...LOC 2331Z 269DEG 27KT 4308 7919 4254 7911 4218 7915
WOODThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 6:01 PM EDT | Special Marine Warning | BUF | 59 min | |
| Aug 25, 6:31 PM EDT | Special Weather Statement | BUF | Wyoming | 29 min |
| Aug 25, 6:37 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Erie, Wyoming | 44 min |
| Aug 25, 7:25 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua | 50 min |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.